Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 64, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 31, 2021, 5:32 PM EDT for Lee County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2021, 5:32 PM EDT (21:32 UTC)
- Expired
- Jul 31, 2021, 6:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lee County, SC
The radar
The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2518 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
990
WUUS52 KCAE 312132
SVRCAE
SCC061-312200-
/O.NEW.KCAE.SV.W.0064.210731T2132Z-210731T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
532 PM EDT Sat Jul 31 2021
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
South central Lee County in central South Carolina...
* Until 600 PM EDT.
* At 531 PM EDT, a severe thunderstorm was located near Elliott, or 8
miles south of Bishopville, moving east at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Elliott, Ashwood, Manville and St. Charles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3399 8015 3407 8031 3408 8032 3408 8034
3409 8036 3417 8033 3413 8014
TIME...MOT...LOC 2131Z 269DEG 6KT 3410 8025
HAIL...0.75IN
WIND...60MPH
$$
awp1 follow-up statement
928
WWUS52 KCAE 312147
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
547 PM EDT Sat Jul 31 2021
SCC061-312200-
/O.CON.KCAE.SV.W.0064.000000T0000Z-210731T2200Z/
Lee SC-
547 PM EDT Sat Jul 31 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTH CENTRAL LEE COUNTY...
At 545 PM EDT, a severe thunderstorm was located just west of
Elliott, and just north of Saint Charles, moving east at 5 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Elliott, Ashwood, Manville and St. Charles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3399 8015 3407 8031 3408 8032 3408 8034
3409 8036 3417 8033 3413 8014
TIME...MOT...LOC 2145Z 269DEG 6KT 3410 8022
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:12 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 31, 2:12 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Columbia SC 212 PM EDT Sat Jul 31 2021 .SYNOPSIS... Temperatures again expected in the mid-upper 90s Saturday and Sunday with heat indexes over 100 F. A weak boundary will linger across South Carolina and help trigger some afternoon thunderstorms Saturday and more widespread rain arrives on Sunday afternoon. Below average temperatures and widespread showers and thunderstorms expected each day next week with several inches of rain expected for much of the forecast area. && .NEAR TERM /THROUGH TONIGHT/... Convection beginning to fire south of the boundary, which is easy to find on GOES East visible imagery this afternoon, in very unstable air mass. At 2 PM, MLCAPES were 3000+ in this area, which is pretty impressive given warm temps at 700 MB. Of course, it's a different story north of the boundary, where there is much less cu due to lower dewpoints not allowing a lifted parcel to break the mid level cap. Can't rule out an isolated thunderstorm north of the boundary, but most of the action will be south of a long from Sumter County SC to McDuffie County GA. The other story of the afternoon along and south of the boundary is the heat. Heat index values of 103-108 have been common in the southern half of the CWA as of 1 PM, and the only cooling expected for the next 3 or 4 hours will be associated with scattered thunderstorms. Tonight, thunderstorms may linger through the evening in the southern tier of counties, mainly ending by midnight. Otherwise, another warm night is ahead with lows generally in the mid 70s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... A deep upper level trough will continue to dig in across the Ohio Valley Sunday as a series of shortwaves dive from the northwest. Flow aloft will steadily shift from northwesterly to westerly throughout Sunday as mid-upper level heights fall across the region. This will put much of the fa under moderately favorable synoptic conditions for scattered showers and thunderstorms, as surface temperatures and moisture will continue to remain high. The best locations for heavy rain will generally be along the coastal plain where the weak boundary will still linger. Away from the boundary PWATs should still remain sufficiently high and combined with a deep mixed layer, any storms that do develop could be a wind threat. Some of the longer range hi-res guidance is hinting at this possibility, popping convection within a field of 1200+ DCAPE as some convergence occurs near the surface trough/boundary. PoPs reflect this, with chance or likely throughout the afternoon. Temperatures Sunday again will reach the mid- upper 90s with overnight lows staying in the mid 70s. The trough will continue to dig south by Monday and heights will continue to fall across the fa. The dynamics across guidance suggest favorable conditions for widespread rainfall with the fa sitting directly within the right entrance of the 250mb jet and the 500mb trough and vort max sitting just west in GA. Combining the pattern aloft with PWATs still over 1.5 inches and a lingering surface trough across the eastern fa, widespread showers and thunderstorms are expected. QPF totals are expected to be between 0.5 and 1.5 inches with some locally higher amounts. Instability will be fairly limited thanks to cooler boundary layer temps, so despite decent deep layer shear, the severe risk threat is expected to remain generally low. The primary hazard will be potential flooding, especially along the convergence zone that develops. Consequently, WPC has the eastern half of the fa in a marginal and slight risk for excessive rainfall Monday. Temps expected to top out in the mid- upper 80s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Showers and thunderstorms expected each day, with widespread rainfall of over two inches expected. Little change in the long term as the deep trough remains quasi-stationary to our west throughout the week. Ensemble guidance is good agreement overall in the synoptic setup, positioning the trough axis just west of the fa. The primary feature of the system will be the 100+ knot 250 mb jet that will stretch from east TN up through the northeast. This will keep the entire fa in the right entrance region of a very anomalous jet, for early August, with NAEFS meridional winds in the 99th percentile. 850mb winds however are not very impressive but with PWATs expected to remain above average, the overall water vapor transport will be sufficient to produce heavy rainfall throughout the week. The best combination of synoptic flow and thermodynamics looks to be just east of the fa and with an expected convergence zone to develop in the coastal plain, there will likely be a gradient to the qpf totals across the fa. While there is a decent spread in the NBM, GEFS, and EC ensemble an blend guidance, a widespread 2-4" appears likely, with highest amounts towards the coast. The primary risk is this heavy rainfall, as the severe threat is reduced thanks to substantial cloud cover and a general lack of low level shear. Temperatures each day expected to remain in the 80s with overnight lows around 70. The trough begins to erode and the flow should become more progressive by the end of the forecast period. && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... Have added vicinity showers to all terminals except OGB based on recent development. Will monitor all terminals as the afternoon goes on and modify TAFs as needed. Convection should wane after sunset with clear to mostly clear skies anticipated tonight into Sunday morning. Clouds will likely build once again around 15Z tomorrow with an afternoon and evening convective threat. However, this is not reflected in the TAFs due to low confidence in timing and coverage. EXTENDED AVIATION OUTLOOK...Scattered showers and thunderstorms with associated restrictions are likely each afternoon and evening. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jul 31, 3:46 AM EDT, 13 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 346 AM EDT Sat Jul 31 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-010800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 346 AM EDT Sat Jul 31 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. Expect heat index values this afternoon 100 to 108. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 31, 3:32 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Columbia SC
332 PM EDT Sat Jul 31 2021
SCZ030-035-312000-
Barnwell SC-Aiken SC-
332 PM EDT Sat Jul 31 2021
...Strong Thunderstorms Will Impact Portions of central Barnwell and
south central Aiken Counties Until 400 PM EDT....
At 332 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near New Ellenton, or near Savannah River Site,
moving southeast at 10 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Savannah River Site, New Ellenton, Savannah River Site Badge Office,
Savannah River Site H Canyon and Savannah River Site K Complex.
LAT...LON 3334 8177 3343 8169 3335 8139 3313 8157
3311 8159
TIME...MOT...LOC 1932Z 306DEG 10KT 3334 8168
awpSpecial weather statement, Jul 31, 4:17 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
417 PM EDT Sat Jul 31 2021
SCZ035-041-135-136-312045-
Central Orangeburg SC-Barnwell SC-Bamberg SC-
Northwestern Orangeburg SC-
417 PM EDT Sat Jul 31 2021
...Strong Thunderstorms Will Impact Portions of west central Central
Orangeburg...northeastern Barnwell...western Bamberg and southwestern
Northwestern Orangeburg Counties Until 445 PM EDT....
At 417 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Barnwell, moving east at 15 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Barnwell, Denmark, Blackville, Barnwell State Park, Hilda, Snelling,
Olar, Elko, Govan, Bamberg County Airport and Barnwell County
Airport.
LAT...LON 3326 8148 3347 8131 3337 8106 3310 8113
TIME...MOT...LOC 2017Z 283DEG 15KT 3329 8135
awpSpecial weather statement, Jul 31, 5:26 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
526 PM EDT Sat Jul 31 2021
SCZ029-031-312200-
Sumter SC-Lee SC-
526 PM EDT Sat Jul 31 2021
...Strong Thunderstorms Will Impact Portions of north central Sumter
and southwestern Lee Counties Until 600 PM EDT....
At 525 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Elliott, or 8 miles south of Bishopville.
This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Elliott, Ashwood, Manville, Wisacky and St. Charles.
LAT...LON 3419 8031 3413 8014 3398 8017 3412 8041
TIME...MOT...LOC 2125Z 020DEG 1KT 3410 8028
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:32 PM EDT | Special Weather Statement | CAE | Barnwell | 28 min |
| Jul 31, 4:17 PM EDT | Special Weather Statement | CAE | Barnwell | 28 min |
| Jul 31, 5:26 PM EDT | Special Weather Statement | CAE | Lee | 34 min |
| Jul 31, 5:58 PM EDT | Special Weather Statement | CAE | Calhoun | 32 min |
| Jul 31, 6:13 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg | 47 min |
| Jul 31, 6:21 PM EDT | Areal Flood Advisory | CAE | Lee | 114 min |
| Jul 31, 6:35 PM EDT | Special Weather Statement | CAE | Calhoun | 25 min |
| Jul 31, 7:10 PM EDT | Special Weather Statement | CAE | Clarendon | 35 min |
| Jul 31, 7:34 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.